(kurapy11/Getty Images) HEALTH Man Sustains Erection For 12 Hours After Smoking Cannabis, Case Study Reveals JACINTA BOWLER 3 MAR 2020
Priapism, a painful erection that just won't go away – sometimes for hours – can occur due to various causes. The most common is medication, especially if it's something like sildenafil (better known as Viagra). It can also be a side effect of sickle cell disease or leukaemia, or a result of nerve damage.
Marijuana, on the other hand, has a reputation for potentially contributing to erectile dysfunction… but not for the one unlucky guy detailed in a new medical case report.
The 32-year-old suffered from priapism on multiple occasions, and each time it happened after he'd been smoking weed. Doctors at the Coliseum Medical Center in Georgia detail the sorry tale of their patient, who showed up at the emergency room twice over two weeks with erections that wouldn't go down for hours.
The first case lasted 12 hours, and the second lasted six before he was given injections of phenylephrine to relieve the swelling.
Having ruled out any underlying health issues or the usual suspect medications, his medical team turned to the man's drug habits.
"He admitted to smoking cannabis several nights per week for the past six months, including within the two-hour period prior to each presenting episode of priapism," the doctors write in the case report.
"During this time, the patient had four or more episodes of a persistent erection lasting close to four hours that were self-resolving."
As far as the doctors could find, this was the lone case where weed use was the only thing that could be causing priapism, so they wanted to find out more.
"He admitted a history of cannabis use at age sixteen and seventeen, during which time he had recurrent priapism lasting less than four hours and never requiring medical treatment," the team writes.
"He quit cannabis use in his twenties, and during this period did not have any episodes of priapism."
But when the man started smoking weed again six months earlier, the unwanted erections returned.
Although the doctors are pretty sure it was indeed cannabis use causing the priapism, they don't really know why. They speculate that it could be due to one of the compounds in weed, tetrahydrocannabinol (THC), interacting with the body's cannabinoid receptors, and stopping the penis from returning to flaccid.
But it could also just be the cannabinoids directly affecting the vascular system and increasing blood flow.
Or, the doctors suggest, it could be that the continued smoking of cannabis caused increased activation of platelets, possibly causing clots and stopping blood from exiting the penis.
More research will need to be done to find out the exact causes, but at this stage it might not come from the 32-year-old.
After his issue was resolved, the doctors lost contact when trying to follow up.
The case report has been published in the Journal of Cannabis Research.